Codeine Side-Effects in Nursing Infants - Overview
Run Time -- 00:01:38
Welcome to the Food and Drug Administration's drug safety update.
I am Pat Clarke from F-D-A's Center for Drug Evaluation and Research.
On August 17, 2007 we issued a public health advisory regarding important new information about a very rare, but serious, side effect in nursing infants whose mothers are taking codeine and are ultra-rapid metabolizers of codeine.
When codeine enters the body and is metabolized, it changes to morphine. Codeine is typically used as a pain reliever or cough treatment, and has been used safely for many years in nursing mothers.
Nursing mothers should talk to their doctors if they have any questions about taking codeine.
When prescribing codeine for a nursing mother, doctors should prescribe the lowest dose for the shortest amount of time to relive pain or cough. Doctors need to tell their nursing patients how to recognize signs of high morphine levels in themselves and their babies.
To hear the full public health advisory, listen to part two of this broadcast.
We urge healthcare providers and nursing mothers to report side effects that occur while using codeine to the FDA's MedWatch adverse event reporting program by phone at 1-800-F-D-A-ten-88 or by the Internet at F-D-A dot GOV slash M-E-D-W-A-T-C-H.
Date created: August 17, 2007
Codeine Side-Effects in Nursing Infants - Overview mp3(MP3 - 768KB) [ARCHIVED] Codeine Side-Effects in Nursing Infants - Full Version[ARCHIVED] Use of Codeine By Some Breastfeeding Mothers May Lead To Life-Threatening Side Effects In Nursing Babies Public Health Advisory: Use of Codeine By Some Breastfeeding Mothers May Lead To Life-Threatening Side Effects In Nursing Babies[ARCHIVED]
- Codeine Information